Diabetic Emergencies

Diabetic Emergencies

Hypoglycaemia (or ‘hypos’) and hyperglycaemia are common complications of diabetes, and occur when the blood sugar level is too low or too high, respectively. If untreated, either condition can lead to the person falling unconscious and diabetic coma.

Hypoglycaemia

Symptoms

The person may display the following signs:

  • Weakness, faintness, or hunger
  • Palpitations and muscle tremors
  • The person may appear confused or aggressive
  • Sweating and cold, clammy skin
  • Pulse may be rapid and strong
  • Deteriorating level of response

The person may be carrying a diabetic's warning card, glucose gel, tablets, or an insulin syringe.

What to do

  • Help the person to sit or lie down.
  • If the person has their own glucose gel/tablets help them to take it. If not, give them a sugary drink, sugar lumps, chocolate or any other sweet food.
  • However, if they appear to be losing consciousness, do not give anything to eat or drink as they may not be able to swallow or drink it properly.

If the person falls unconscious:

  • Call 999 or 112 for an ambulance
  • If person’s breathing and circulation have stopped, begin CPR
  • If the patient loses consciousness but is still breathing normally place them in the recovery position.

Hypergylcaemia

Symptoms

Symptoms may include any of the following:

  • Warm, dry skin
  • Rapid pulse and breathing
  • Abdominal pain and vomiting
  • Fruity/sweet breath
  • Excessive thirst
  • Need to urinate

Insulin pen

What to do

  • Allow person to self-administer insulin
  • Give a non-sugary drink to prevent dehydration
  • Dial 999 (or 112) for an ambulance
  • If the casualty is unconscious, check for signs of circulation and breathing and begin CPR if necessary.

 

Note: If you are unsure whether the person is hyper- or hypo- gycaemic, give a sugary drink anyway, as this will do no undue harm to a person who is hyperglycaemic.